Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 576, NWS Norman, OK

October 17, 20117 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 17, 2011, 7:06 PM CDT for 7 counties in Oklahoma. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2011, 7:06 PM CDT (00:06 UTC)
Expired
Oct 17, 2011, 8:15 PM CDT
In force
69 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Atoka County, OK, Carter County, OK, Coal County, OK, Garvin County, OK, Johnston County, OK, Murray County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 105 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2011-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2011-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-528 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 6:20 PM CDT, 46 minutes earlier.

Area forecast discussion, Oct 17, 6:20 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT MON OCT 17 2011

.AVIATION...
0Z TAFS... LOW VFR CEILINGS ALONG WITH MID AND HIGH CLOUDS WILL
AFFECT MOST TAF SITES TONIGHT INTO TUESDAY. MOST OF THE
SHOWERS/STORMS EXPECTED TO REMAIN SOUTHEAST OF TAF SITES.
HOWEVER... A FEW SCATTERED SHOWERS/ISOLATED STORMS MAY AFFECT SOME
OF THE SITES THIS EVENING. WINDS WILL REMAIN STRONG AND GUSTY
TONIGHT AND TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT MON OCT 17 2011/

DISCUSSION...
SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTH CENTRAL AND
SOUTHEAST OK NEAR AND AHEAD OF A COLD FRONT THIS EVENING. HIGH
TEMPERATURES MUCH COOLER THAN THOSE OBSERVED THIS WEEKEND WILL BE
IN STORE FOR THE NEXT COUPLE OF AFTERNOONS... WITH FROST OR EVEN
A LIGHT FREEZE POSSIBLE FOR PORTIONS OF THE CWA WEDNESDAY AND
THURSDAY MORNING.

A COLD FRONT STRETCHED ACROSS THE CWA HAS BEGUN ITS SOUTHWARD
PUSH... AND WILL BRING STRONG/GUSTY NORTH WINDS TO THE ENTIRE CWA
BY MIDNIGHT. SURFACE DEW POINT TEMPERATURES IN THE UPPER 50S AHEAD
OF THE FRONT WILL COMBINE WITH INCREASING DEEP LAYER WIND SHEAR
THIS EVENING AS A SHORT WAVE TROUGH APPROACHES FROM THE NORTHWEST.
RAIN/THUNDERSTORMS ARE LIKELY NEAR AND AHEAD OF THE FRONT STARTING
AFTER 7 PM OR SO... WITH LARGE HAIL THE PRIMARY SEVERE THREAT. HIGH
WIND SPEEDS ALOFT ASSOCIATED WITH THE TROUGH AND THE COLD FRONT
COULD PRODUCE SEVERE WIND GUSTS WITH STORMS AS WELL. THE SEVERE
THREAT SHOULD BE LIMITED TO THIS EVENING... ENDING BY MIDNIGHT.

LOW CLOUDS AND/OR A LITTLE LIGHT RAIN WILL BE POSSIBLE BEHIND THE
FRONT OVERNIGHT. THOUGH TEMPERATURES WILL BE COOL... FIRE WEATHER
INTERESTS SHOULD BE AWARE OF STRONG NORTH WINDS DURING THE DAY ON
TUESDAY ALONG WITH LOW RELATIVE HUMIDITY. WINDS WILL LIKELY STAY
UP A LITTLE ON WEDNESDAY MORNING AS A FAST MOVING SHORT WAVE
TROUGH QUICKLY DROPS SOUTH FROM CANADA... BUT PROTECTED/LOW-LYING
AREAS OF ESPECIALLY NORTHWEST OK MAY STILL SEE FROST. A FROST
ADVISORY COVERS WEDNESDAY MORNING... WITH MORE WIDESPREAD FROST OR
EVEN A LIGHT FREEZE POSSIBLE THURSDAY MORNING AS WIND SPEEDS
BECOME LIGHT AT THE CENTER OF A SURFACE RIDGE.

NEW GUIDANCE GRIDS WERE LOADED FOR TEMPERATURES IN THE EXTENDED TO
BETTER MATCH THE EXPECTED CONTINUING NORTHWEST FLOW PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  42  64  40  62 /  40   0   0   0
HOBART OK         41  66  40  66 /  10   0   0   0
WICHITA FALLS TX  46  67  44  69 /  30   0   0   0
GAGE OK           39  61  35  65 /  20   0   0   0
PONCA CITY OK     39  63  37  59 /  50   0   0   0
DURANT OK         48  68  42  69 /  70   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FROST ADVISORY FROM 2 AM TO 9 AM CDT WEDNESDAY FOR OKZ004-005-
     009-010-014-015.

TX...NONE.
&&

11/25/25
Hazardous weather outlook, Oct 17, 4:50 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT MON OCT 17 2011

OKZ004>048-050>052-TXZ083>090-181000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
450 PM CDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF GOLFBALLS...WILL BE POSSIBLE OVER SOUTH-CENTRAL AND
SOUTHEAST OKLAHOMA THROUGH ABOUT 9 PM THIS EVENING. THE GREATEST
LIKELIHOOD FOR SEVERE STORMS WILL BE SOUTH AND EAST OF A LINE
EXTENDING FROM ARDMORE TO HOLDENVILLE.

DISCUSSION...
A FAIRLY STRONG COLD FRONT WILL ADVANCE TO THE SOUTH AND EAST LATE
THIS AFTERNOON AND THIS EVENING. ALONG THE FRONT...SCATTERED TO
NUMEROUS THUNDERSTORMS MAY DEVELOP. AS THE FRONT AND AN UPPER-LEVEL
STORM SYSTEM MOVE QUICKLY OVER THE REGION...THE THREAT FOR SEVERE
WEATHER WILL DECREASE QUICKLY AFTER 9 PM. LINGERING SHOWERS MAY
CONTINUE THROUGH MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY OCT 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
DRY WEATHER IS EXPECTED THROUGH MUCH OF THE WEEK... WITH THE NEXT
CHANCE FOR THUNDERSTORMS ON SUNDAY.

OTHER HAZARDOUS WEATHER...
STRONG NORTH WINDS AND LOW HUMIDITY WILL KEEP WILDFIRE POTENTIAL
ELEVATED ON TUESDAY.

PATCHY FROST APPEARS POSSIBLE ON WEDNESDAY AND ESPECIALLY THURSDAY
MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
TUESDAY...ALTHOUGH UPDATES LATER THIS EVENING ARE LIKELY.

In the hours before

Special weather statement, Oct 17, 6:25 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT MON OCT 17 2011

OKZ030-031-042-180000-
PONTOTOC OK-POTTAWATOMIE OK-SEMINOLE OK-
625 PM CDT MON OCT 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC...POTTAWATOMIE AND
SEMINOLE COUNTIES.

AT 625 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF KONAWA...MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3506 9658 3478 9651 3479 9693 3496 9694

MAXWELL
Special weather statement, Oct 17, 6:45 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT MON OCT 17 2011

OKZ028-030>032-039>042-045>047-180015-
CARTER OK-GARVIN OK-HUGHES OK-JEFFERSON OK-JOHNSTON OK-MCCLAIN OK-
MURRAY OK-PONTOTOC OK-POTTAWATOMIE OK-SEMINOLE OK-STEPHENS OK-
645 PM CDT MON OCT 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...HUGHES...
JEFFERSON...JOHNSTON...MCCLAIN...MURRAY...PONTOTOC...POTTAWATOMIE...
SEMINOLE AND STEPHENS COUNTIES.

AT 644 PM CDT...A LINE OF SCATTERED STRONG THUNDERSTORMS WAS LOCATED
FROM 7 MILES SOUTHEAST OF CROMWELL... TO NEAR ADA... TO 5 MILES
SOUTHEAST OF DURANT...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LAT...LON 3455 9669 3407 9765 3444 9793 3489 9705
      3534 9645 3534 9643 3530 9643 3530 9615
      3527 9598

MAXWELL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 7:38 PM CDTSpecial Weather StatementOUNJefferson37 min
Oct 17, 7:43 PM CDTSevere Thunderstorm WarningOUNCarter, Love, Marshall47 min
Oct 17, 7:49 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Murray16 min
Oct 17, 8:15 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Carter, Coal, Johnston, Love and 1 more49 min
Oct 18, 4:37 AM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Comanche, Custer and 13 more14 hr
Oct 18, 3:31 PM CDTFrost AdvisoryOUNAlfalfa, Blaine, Custer, Garfield, Grant, Kay and 5 more17 hr
Oct 18, 3:31 PM CDTFreeze WatchOUNAlfalfa, Atoka, Beckham, Blaine, Caddo, Canadian and 29 more13 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.